VIEW WHOLE
NEWSPAPER
ONLINE

Arthritis drug is too big a risk for over-50s group!

HEALTH authorities in Spain have ordered restrictions on the use of a drug, prescribed for rheumatoid and psoriatic arthritis for the over-50s, because there is a possible risk of a pulmonary embolism, or blood clot on the lungs.

In conjunction with the Spanish Agency for Medications and Healthcare Products (AEMPS), the Health Ministry has reviewed the risk-benefit balance of Tofacitinib, a process in which the likelihood of side-effects is weighed up against the potential benefits of a drug, to determine whether it should be prescribed.

It considers that the typical, twice-daily dose of 10 milligrams, must not be taken by anyone aged 50 or over.

Clinical trials to evaluate the safety of Tofacitinib have found that the risk of pulmonary embolism, which does not always show notable symptoms, can be sudden and fatal if not caught in time.

And, above a certain age, the medication also heightens the danger of at least one other cardiovascular incident.

Health Minister María Luisa Carcedo says Tofacitinib will be withdrawn for anyone aged 50 or over, but the risk is not found to be significant enough to do so in younger patients.

She stresses that this is a temporary move, until further testing can be carried out.

Anyone taking Tofacitinib currently, and who is around the age of 50 or older, should make an immediately appointment with this or her GP, to arrange for another type of medication to be prescribed.

The Health Minister says patients should not stop their treatment abruptly, before their doctor’s appointment, unless they have noticed signs of possible adverse effects.

If any symptoms that share characteristics with those of a blood clot on the lungs are noticed, patients should head for A&E immediately, either at their nearest hospital or walk-in clinic.

These signs can include shortness of breath, which may come on very suddenly; sharp chest pain, which suddenly appears and becomes worse with coughing or breathing deeply; faster-than-usual heartbeat; faster breathing; sweating; anxiety; fainting or feeling faint; and coughing up blood or pink, foamy mucus.

Sometimes, pain or swelling in one or both legs, usually in the calf, can occur, depending on which lung artery is blocked.

Many of these warning signs, however, even several together, may be an indication of a much more harmless condition.

Shortness of breath, sweating, fast-breathing or heartbeat chest pains, and feeling faint, are all consistent with a panic attack, for example, so patients should try not to worry unduly.

But they should still seek immediate medical attention as a precaution, even if they know they already suffer panic attacks.

If a pulmonary embolism is caught in time, it can be treated relatively swiftly. But without medical attention, it can quickly be fatal.

 

Short URL: http://www.canarianweekly.com/?p=47699

Posted by on May 24 2019. Filed under Health & Beauty. You can follow any responses to this entry through the RSS 2.0. Both comments and pings are currently closed.

Comments are closed

Search Archive

Search by Date
Search by Category
Search with Google

LATEST NEWS

Log in | Designed by SortedSites